Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Gray, ME

July 3, 2002Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 3, 2002, 10:50 PM EDT for Waldo County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2002, 10:50 PM EDT (02:50 UTC)
Expired
Jul 3, 2002, 11:15 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Waldo County, ME

The radar

The Portland,ME radar (KGYX), 136 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3025 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 040250
SVRGYX
MEC027-040315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1050 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WALDO COUNTY IN SOUTH CENTRAL MAINE

* UNTIL 1115 PM EDT

* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PROSPECT...OR ABOUT 7 MILES WEST OF
  BUCKSPORT...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER PROSPECT...6 MILES NORTH OF STOCKTON SPRINGS AT 1100 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4468 6905 4450 6906 4445 6857 4468 6855

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:05 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 3, 9:05 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
905 PM EDT WED JUL 3 2002

.DISC...XPC SCT CNVCTION TO CONTINUE OVRNGHT AND HAV ADDED CHC POPS
TO ALL AREAS OVRNGHT. ADJUSTED MINS UP A DEGREE OR TWO STHRN
SECTIONS.  NIL ADDITIONAL CHNGES.

.CSTAL WTRS...MINOR COSMETIC CHNGES.

KGYX...ME...NIL.
       NH...NIL.

ES

In the hours before

Special weather statement, Jul 3, 8:57 PM EDT, 1 hour 53 minutes before
MEZ022-028-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
857 PM EDT WED JUL 3 2002

...STRONG THUNDERSTORMS MOVING THROUGH WALDO COUNTY...

LOOK FOR STRONG THUNDERSTORMS TO MOVE THROUGH NORTHEAST WALDO COUNTY
THROUGH 925 PM.  AS THE STORMS PASS FRANKFORT AND WINTERPORT...WIND
GUSTS TO 50 MPH...MARBLE SIZED HAIL AND UP TO 1.5 INCHES OF RAIN ARE
POSSIBLE.

ANOTHER STRONG THUNDERSTORM IS MOVING ACROSS PENOBSCOT BAY BETWEEN
SEARSPORT AND ISLEBORO.  THIS STORM MAY PRODUCE WIND GUSTS TO 50 MPH
AND VERY HEAVY RAIN.  IF YOU ARE BOATING ON THE PENOBSCOT BAY...BE
ON THE ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Jul 3, 9:45 PM EDT, 1 hour 5 minutes before
MEZ021-022-040345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
945 PM EDT WED JUL 3 2002

...STRONG THUNDERSTORMS WILL MOVE INTO NORTHEAST KENNEBEC AND
NORTHERN WALDO COUNTIES...

LOOK FOR STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH...MARBLE SIZED HAIL...AND UP TO 2 INCHES OF RAIN IN LESS THAN
AN HOUR...TO MOVE THROUGH BURNHAM AND CLINTON BY 1000 PM.  THESE
STORMS WILL ALSO AFFECT UNTIL...ALBION AND THORNDIKE AFTER 1015 PM.

HAYES
Local storm report, Jul 3, 9:58 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
958 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    SAINT ALBANS              ME   WIND DAMAGE
07/03/02   SOMERSET                       TREES DOWN ON CORINNA
                                          ROAD. REPORTED BY SOMERSET
                                          SO
Special weather statement, Jul 3, 10:25 PM EDT, 25 minutes before
MEZ022-028-040415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1025 PM EDT WED JUL 3 2002

...STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN WALDO COUNTY
THROUGH 1115 PM...

LOOK FOR AN AREA OF STRONG THUNDERSTORMS TO MOVE THROUGH JACKSON AND
MONROE BY 1040 PM...THROUGH WALDO...SWANVILLE AND FRANKFORT AND
PROSPECT BY 1105 PM...AND STOCKTON SPRINGS...SEARSPORT AND BELFAST
BY 1115 PM.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50
MPH...MARBLE SIZED HAIL...AND UP TO 2 INCHES OF RAIN IN LESS THAN 45
MINUTES.  THIS COULD RESULT IN LOCALIZED FLOODING OF ROADS AND
LOW-LYING AREAS.

IF YOU ARE BOATING ON PENOBSCOT BAY...BE ON THE ALERT FOR
THREATENING WEATHER AND BE PREPARED TO RETURN TO SHORE AS THE
THUNDERSTORMS APPROACH.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:45 PM EDTSevere Thunderstorm WarningGYXSomerset30 min
Jul 3, 9:31 PM EDTSevere Thunderstorm WarningGYXSomerset29 min
Jul 4, 5:03 PM EDTSevere Thunderstorm WarningGYXSomerset27 min
Jul 4, 6:04 PM EDTSevere Thunderstorm WarningGYXKennebec56 min
Jul 4, 6:10 PM EDTSevere Thunderstorm WarningGYXWaldo50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.